Article

Hepatic lipogranulomas in patients with chronic liver disease: association with hepatitis C and fatty liver disease.

Department of Pathology, Mount Sinai School of Medicine, New York, NY 10029, USA.
World Journal of Gastroenterology (Impact Factor: 2.55). 10/2010; 16(40):5065-9.
Source: PubMed

ABSTRACT To study the significance and clinical implication of hepatic lipogranuloma in chronic liver diseases, including fatty liver disease and hepatitis C.
A total of 376 sequential, archival liver biopsy specimens were reviewed. Lipogranuloma, steatosis and steato-fibrosis were evaluated with combined hematoxylin and eosin and Masson's trichrome staining.
Fifty-eight (15.4%) patients had lipogranuloma, including 46 patients with hepatitis C, 14 patients with fatty liver disease, and 5 patients with other diseases. Hepatic lipogranuloma was more frequently seen in patients with hepatitis C (21%) and fatty liver disease (18%), and its incidence was significantly higher than that in control group (P < 0.0002 and P < 0.007, respectively). In addition, 39 out of the 58 patients with lipogranuloma were associated with steatosis and/or steato-fibrosis. Of the 18 lipogranuloma patients with clinical information available for review, 15 (83%) had risk factors associated with fatty liver disease, such as alcohol use, obesity, hyperlipidemia, and diabetes mellitus. Although the incidence of these risk factors was greater in patients with lipogranuloma than in control group (60%), it did not reach statistical significance.
Hepatic lipogranuloma is not limited to mineral oil use and commonly associated with hepatic steatosis, hepatitis C and fatty liver disease. With additional histological features of steato-fibrosis, lipogranuloma can also be used as a marker of prior hepatic steatosis.

0 Bookmarks
 · 
63 Views
  • [Show abstract] [Hide abstract]
    ABSTRACT: Drug-induced hepatotoxicity is underrecognized but increasingly identified as causing acute and chronic liver disease. Several prescription drugs, over-the-counter medications, dietary and/or supplementary agents, and herbal products are hepatotoxic. Drug-induced liver injury mimics other primary acute and chronic liver diseases and it should be considered in patients with hepatobiliary disease. Certain drugs result in specific histopathologic patterns of liver injury, which may help in sorting out the responsible drug. The diagnosis of drug-induced hepatotoxicity is challenging. It involves excluding other possible causes, careful medication history, the latent period between drug exposure and symptom onset and/or abnormal liver tests, and histopathologic findings.
    Clinics in liver disease 11/2013; 17(4):547-564.

Full-text

View
0 Downloads
Available from